Background. Allogeneic blood and marrow transplantation (BMT)-associated thrombotic microangiopathy (TM) contributes to transplant-related morbidity and mortality. This report examines the incidence of and risk factors for allogeneic BMT-associated TM in two patient cohorts treated before and after changes in myeloablative conditioning regimen intensity (high vs. standard intensity). Methods. Cohort 1 includes 153 consecutive allogeneic BMT patients who underwent transplantation between April 1994 and October 1997 with an allogeneic BMT-associated TM crude incidence of 12%. Cohort 2 includes 75 consecutive allogeneic BMT patients who underwent transplantation from November 1997 to November 2000 with an allogeneic BMT-associated TM crude incidence of 1%. Results. In cohort 1, matched unrelated donor transplant and methylprednisolone (MP) T-cell depletion (TCD) of donor bone marrow were significantly associated with allogeneic BMT-associated TM by univariate analysis; therefore, a logistic model incorporating these effects was constructed to calculate the expected number of allogeneic BMT-associated TM cases in cohort 2. Seven cases would have been expected, but only one was observed (P=0.003; bayesian predictive test). The multivariate analysis of both cohorts yielded MP-TCD (P<0.001), high-intensity myeloablative conditioning regimens used in cohort 1 (P=0.02), and matched unrelated donor (P=0.03) as significant predictors of time to allogeneic BMT-associated TM. Conclusion. Avoidance of high-intensity conditioning regimens may decrease the incidence of allogeneic BMT-associated TM.
- Allogeneic BMT-associated thrombotic microangiopathy
- Regimen-related toxicity
ASJC Scopus subject areas